Top College News Subscribe to the Newsletter

Finals week may lead to overcaffeinating

Published: Thursday, December 5, 2013

Updated: Thursday, December 5, 2013 04:12

 

Walking into the Library during finals week at any given time, one can see the various degrees of desperation. From groups of students competing for their voices to be heard over neighboring groups to students with earbuds displaying looks of annoyance. 

Though the reasons for the panic may vary, one thing many students are sure to have in common is lack of sleep and large amounts of caffeinated stimulation pumping through their veins.

Senior Director of Student Health Services Diane Zanto said college students are notorious for their erratic sleep schedules and skimping on sleep because of chaotic work and study schedules, and it is only intensified during finals week. 

However, she said, she does not recommend turning to too many caffeinated stimulants to substitute the lack of sleep, because the combination is not going to be helpful in the long run.

“Caffeine is a stimulant, but generally it goes out of your body quickly,” Zanto said. “It can make you feel tired when it’s gone, withdraws can cause headaches and sometimes make you not function at your best.”

She said the biggest problem with not having enough sleep, especially during exams, is that the brain is not going to function as well and the student is not going to do as well on any test that requires any motor reflex. 

“Anything that has complex cognitive function is going to slow you down, and your memory is not going to be as good,” she said. “It’s just overall, it’s going to have a negative effect on your ability to do well and perform well on those exams.” 

Viviana Delgado, a senior majoring in humanities and cultural studies, said she can relate to sleep changes during finals week. She said her sleep pattern drops to five hours a night during the chaotic week. However, she does recall a time when she pulled an all-nighter last year and had to rely on a large dose of caffeine to help her get through it. 

“Last year, I did 10 shots of Cuban espresso and spent the entire night working on a paper that was due the next day,” Delgado said. “It was very intense.”

She said because of her Cuban heritage she has been drinking coffee since the age of three and has gotten to the point where she does not experience the desired stimulating effects. She now drinks four to five cups a day but is trying to switch to chai tea instead.

“I notice side effects when I do not drink coffee, like headaches, and immediately I know that, OK, I need to get a coffee,” Delgado said. “I am beginning to drink more chai tea because it helps me more than coffee. It is more calming while coffee’s effects always seem to be inconsistent.”

Zanto said there is a high use of energy drinks on campus, and sometimes students may possibly consume more than what their body may be able to tolerate. 

“It is a major concern because we have a number of students that come in with complaints of side effects,” she said. “They’ll come in and feel jittery and feel nervous or dehydrated or have trouble sleeping or they feel like they have heart palpitations. Those are the common effects of a little too much caffeine that is not at the toxic level.”

Though the mild effects are common and can be remedied with medication and lots of fluid, there have been some cases in which too much caffeine has led to cardiac toxicity.

“It is infrequent, but it does happen,” she said. “Sometimes it can cause irregular heartbeats, which cause your heart to go out of rhythm, and worst-case scenario, if you had pre-existing heart conditions, it could cause a heart attack or some major cardiac problem. Though it is unusual that we have someone that has had a caffeine overdose and ends up in a hospital.”

Zanto said most people can tolerate three to four cups of coffee a day, or about 300 mg in one day. More than that is when a person may start to experience side effects. 

“There are many individual differences that can determine how much your body can handle,” she said. “Once you start getting up past 1,000 mg per day, you’re going to probably start to have problems.” 

It is uncommon for people to go past their limit, she said, because most are able to self regulate. 

“If they get too much, they become uncomfortable and they don’t feel good. So they limit it themselves,” she said. “It hasn’t been one of those drugs that we’ve seen people use excessively or out of control with because you just do not feel good if you keep it up on a regular basis.” 

Though it may not be optimal in the chaos of finals week, she said the best alternatives are things that contribute to overall wellness.

“It is making sure you get enough sleep, you drink plenty of fluids, you have a healthy diet and are getting enough exercise in order to make you and your brain reach your peak performance,” she said. “It is the facts. If you have a healthy body, you have a healthy mind and you can study and prepare for your exams and help you feel much better than relying on some sort of chemical to get you through the situation.”

Recommended: Articles that may interest you

Be the first to comment on this article!





log out